A New Solution to the Problem of Adjudicating Conflicting Claims
AbstractFor the problem of adjudicating conflicting claims, we consider the requirement that each agent should receive at least 1/n his claim truncated at the amount to divide, where n is the number of claimants (Moreno-Ternero and Villar, 2004a). We identify two families of rules satisfying this bound. We then formulate the requirement that for each problem, the awards vector should be obtainable in two equivalent ways, (i) directly or (ii) in two steps, first assigning to each claimant his lower bound and then applying the rule to the appropriately revised problem. We show that there is only one rule satisfying this requirement. We name it the "recursive rule", as it is obtained by a recursion. We then undertake a systematic investigation of the properties of the rule.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by University of Rochester - Center for Economic Research (RCER) in its series RCER Working Papers with number 511.
Length: 34 pages
Date of creation: Nov 2004
Date of revision:
Contact details of provider:
Postal: University of Rochester, Center for Economic Research, Department of Economics, Harkness 231 Rochester, New York 14627 U.S.A.
claims problems; recursive rule.;
Other versions of this item:
- Diego Dominguez & William Thomson, 2006. "A new solution to the problem of adjudicating conflicting claims," Economic Theory, Springer, vol. 28(2), pages 283-307, 06.
- C79 - Mathematical and Quantitative Methods - - Game Theory and Bargaining Theory - - - Other
- D63 - Microeconomics - - Welfare Economics - - - Equity, Justice, Inequality, and Other Normative Criteria and Measurement
- D74 - Microeconomics - - Analysis of Collective Decision-Making - - - Conflict; Conflict Resolution; Alliances
This paper has been announced in the following NEP Reports:
- NEP-ALL-2004-11-22 (All new papers)
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Oscar Volij & Nir Dagan, 1997.
"Bilateral Comparisons and Consistent Fair Division Rules in the Context of Bankruptcy Problems,"
International Journal of Game Theory,
Springer, vol. 26(1), pages 11-25.
- Dagan, N. & Volij, O., 1994. "Bilateral Comparisons and Consistent Fair Division Rules in the Context of Bankruptcy Problems," Discussion Paper 1994-23, Tilburg University, Center for Economic Research.
- Nir Dagan & Oscar Volij, 1997. "Bilateral Comparisons and Consistent Fair Division Rules in the Context of Bankruptcy Problems," Economic theory and game theory 004, Nir Dagan.
- Volij, Oscar & Dagan, Nir, 1997. "Bilateral Comparisons and Consistent Fair Division Rules in the Context of Bankruptcy Problems," Staff General Research Papers 5141, Iowa State University, Department of Economics.
- Moreno-Ternero, Juan D. & Villar, Antonio, 2004.
"The Talmud rule and the securement of agents' awards,"
Mathematical Social Sciences,
Elsevier, vol. 47(2), pages 245-257, March.
- Juan de Dios Moreno Ternero & Antonio Villar Notario, 2003. "The Talmud Rule And The Securement Of Agents? Awards," Working Papers. Serie AD 2003-05, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
- Antonio Villar Notario & Carmen Herrero Blanco, 2000.
"The Three Musketeers: Four Classical Solutions To Bankruptcy Problems,"
Working Papers. Serie AD
2000-23, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
- Herrero, Carmen & Villar, Antonio, 2001. "The three musketeers: four classical solutions to bankruptcy problems," Mathematical Social Sciences, Elsevier, vol. 42(3), pages 307-328, November.
- Aumann, Robert J. & Maschler, Michael, 1985. "Game theoretic analysis of a bankruptcy problem from the Talmud," Journal of Economic Theory, Elsevier, vol. 36(2), pages 195-213, August.
- O'Neill, Barry, 1982. "A problem of rights arbitration from the Talmud," Mathematical Social Sciences, Elsevier, vol. 2(4), pages 345-371, June.
- Nir Dagan, 1996.
"New Characterizations of Old Bankruptcy Rules,"
Economic theory and game theory
002, Nir Dagan.
- Chun, Youngsub & Thomson, William, 2005.
"Convergence under replication of rules to adjudicate conflicting claims,"
Games and Economic Behavior,
Elsevier, vol. 50(2), pages 129-142, February.
- Youngsub Chun & William Thomson, 2004. "Convergence under Replication of Rules to Adjudicate Conflicting Claims," RCER Working Papers 512, University of Rochester - Center for Economic Research (RCER).
- Hervé Moulin, 2000. "Priority Rules and Other Asymmetric Rationing Methods," Econometrica, Econometric Society, vol. 68(3), pages 643-684, May.
- Toru Hokari & William Thomson, 2003. "Claims problems and weighted generalizations of the Talmud rule," Economic Theory, Springer, vol. 21(2), pages 241-261, 03.
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page. reading list or among the top items on IDEAS.Access and download statisticsgeneral information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Gabriel Mihalache).
If references are entirely missing, you can add them using this form.